Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 46, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 3, 1997, 2:07 PM EDT for Polk County, Florida. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1997, 2:07 PM EDT (18:07 UTC)
- Expired
- May 3, 1997, 3:15 PM EDT
- In force
- 68 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Polk County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 2:15 PM EDT | Thunderstorm Wind | Polk City, FL | Thunderstorm winds ripped off the roof of a mobile home on Sonora Road near State Road 557-A. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 031812 RRA SVRTBW FLC105-031915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 207 PM EDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...POLK COUNTY NATIONAL WEATHER SERVICE RADAR SHOWS A CLUSTER OF RAPIDLY DEVELOPING THUNDERSTORMS STRETCHING FROM WINTER HAVEN TO LAKE WALES TO FROSTPROOF AND SOUTHWESTWARD TO BARTOW. THE STORMS ARE MOVING NORTHEAST AT 25 MPH. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:31 AM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 3, 10:31 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION CORRECTED NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 1030 AM EDT SAT MAY 03 1997 THE 12Z SOUNDING CAME IN VERY UNSTABLE THIS MORNING AND THE ETA KEEPS IT COOL ALOFT. WE COULD VERY WELL HAVE CAPES WELL OVER 3000 INLAND AND THAT IN ITSELF WILL BE ENOUGH TO PRODUCE SOME STRONGER STORMS. ALSO IF WE CAN GET SOME THUNDERSTORMS TO DEVELOP EARLY ENOUGH...BEFORE LOW LEVEL WINDS VEER AROUND...THE SHEAR PROFILE WILL ALSO BE CONDUCIVE. A VAD WIND MODIFIED HODOGRAM PRODUCED A HELICITY OF 178 AND AN ENERGY HELICITY INDEX OF 4.23. EVEN UNMODIFIED OUR 0-3KM HELICITY IS A RESPECTABLE 127...ENERGY HELICITY INDEX IS 2.02...AND A CAPE IS ABOUT 2800. WE HAVE A PRETTY GOOD LOW LEVEL CAP...BUT ONCE THAT BREAKS WE WILL SEE SOME RAPID DEVELOPMENT. I WILL BE UPDATING THE ZONES TO INCREASE POPS AND TO ADD GUSTY WINDS TO THE WORDING. WINDS WILL VEER TO THE SOUTHWEST WHICH WILL KEEP MOST ACTIVITY TO INLAND AREAS AND THE EASTH COAST. THE CURRENT ZONES ALLOW FOR THIS AND I WILL CONTINUE THIS TREND. THANKS MLB FOR COORDINATION CALL. SOBIEN
In the hours before
Special weather statement, May 3, 11:39 AM EDT, 2 hours 28 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-040100- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1130 AM EST THU JAN 9 1997 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE MAINLY FROM THE SARASOTA/BRADENTON AREA NORTHWARD TODAY... SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER THE AREA...AS A VERY UNSTABLE AND MOIST ENVIRONMENT DEVELOPS AHEAD OF A COLD FRONT. THE MAIN THREAT THIS AFTERNOON WILL BE OVER INTERIOR AREAS AS ISOLATED THUNDERSTORMS MAY GET STRONG AND PRODUCE GUSTY DAMAGING WINDS...FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND VERY HEAVY RAIN. EVEN AN ISOLATED SMALL TORNADO IS POSSIBLE THIS AFTERNOON AND EVENING. DURING THE EVENING AND OVERNIGHT HOURS A LINE OF THUNDERSTORMS WILL PUSH THROUGH THE REGION AFFECTING BOTH COASTAL AND INLAND AREAS. ALONG WITH THE THREAT FOR SEVERE WEATHER THE GROUND IS NEARLY SATURATED FROM THE HEAVY RAIN FROM LAST WEEK. ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED TODAY...IT WOULD NOT TAKE MUCH MORE RAIN TO CAUSE LOCALIZED FLOODING. PERSONS LIVING IN AREAS PRONE TO FLOODING SHOULD MONITOR THE WEATHER AND TAKE PRECAUTIONS TO SAVE YOUR PROPERTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS OR CABLE TELEVISION OUTLETS THIS AFTERNOON AND EVENING FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR STRONG OR SEVERE WEATHER. SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN. SOBIEN
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:25 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.